MAUDE Adverse Event Report: DEPUY SYNTHES SPINE MOD 5MM TAP; UNKNOWN

DEPUY SYNTHES SPINE MOD 5MM TAP; UNKNOWN
Catalog Number 698331539
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Blood Loss (2597); Not Applicable (3189)
Date of Event 11/07/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).Device is available for evaluation.Investigation will be conducted.Follow up will be filed with investigation results.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported surgeon was tapping the left l5 pedicle when the tap broke off in the pedicle.Both pieces of the tap were able to be retrieved.Later in the case, surgeon sheared the tip off of a driver while inserting the right l5 screw.Surgeon tried to remove screw by helicoptering it out.While doing this, the head sheared from the screw shank.Both were removed.Surgeon inserted a larger diameter screw at the same level and another driver tip sheared.Two and half hour delay and blood loss was reported.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Visual examination at the macroscopic level reveals that the tap¿s distal end shaft portion had become fractured.Device was then sent for fracture analysis.The fracture analysis report reveals plastic deformation at the threads and torsional shear markings following a circular pattern.The plastic deformation at the threads indicates a torsional overload.This suggests that the tap underwent a quasi-static overload torsional shear failure.A review of the device history record was conducted.No issues were identified during the manufacturing and release of this product that could have contributed to the problem reported by the customer.A trend analysis was conducted.No emerging trends were found requiring further actions.A definitive root cause for the tap¿s threaded ended shaft portion becoming fractured cannot be positively determined.However, the fracture analysis report suggests that the tap underwent a quasi-static overload torsional shear failure.No issues were identified in the manufacturing and release of this device that could have contributed to the problem reported by the customer.Therefore, this complaint file will be closed with no further action required.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
MOD 5MM TAP
Common Device Name
UNKNOWN
Manufacturer (Section D)
DEPUY SYNTHES SPINE
325 paramount drive
raynham MA 02767
MDR Report Key7068359
Report Number1526439-2017-50022
Device Sequence Number16563334
Product Code LXH
UDI-Device Identifier10705034328867
UDI-Public10705034328867
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/07/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number698331539
Device Lot Number1209NG
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/14/2017
Initial Date Received by Manufacturer 11/07/2017
Supplement Date Received by Manufacturer12/11/2017
Initial Report FDA Received Date11/29/2017
Supplement Report FDA Received Date12/20/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age36 YR